Colorado, 2018

Hail in Colorado, June 23, 2018

June 23, 2018 · NWS GLD · 6 events in 2 counties and zones

Widely scattered thunderstorms developed along a west to east weak cold front during the afternoon. The largest hail size reported from these storms was golf ball size at Stratton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Widely scattered thunderstorms developed along a west to east weak cold front during the afternoon. The largest hail size reported from these storms was golf ball size at Stratton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 23, 1:31 PM MST, 16 minutes earlier.

Area forecast discussion, Jun 23, 1:31 PM MST, 16 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
231 PM MDT Sat Jun 23 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 230 PM MDT Sat Jun 23 2018

Tonight-Sunday...low confidence forecast through the period. Am
thinking an organized line/cluster of storms will develop in the
vicinity of the CO/KS border along and south of the interstate
late in the afternoon moving east or southeast this evening with
another possibility of thunderstorms developing near or along a
cold frontal boundary. Couldnt get too detailed unfortunately. Low
temperatures near normal. On Sunday gut tells me we will be in a
lull for part of the day but I guess we could see some storms
along the cold front. Not confident in severe weather as well
given in part the NAM model producing afternoon temperatures in
the 60s to low 70s. 18z NAM event cooler with low 60s to upper
70s. We cant completely rule out the NAM as there have been two or
three other events where it was the outlier (temperature wise) and
it actually was pretty close. Currently have highs in the mid 70s
to around 80 but that is certainly subject to change.

Sunday night-Monday...precipitation chances end from west to east
Sunday night with dry conditions expected for most on Monday.
Afternoon temperatures warm into the low to mid 80s.

Monday night-Tuesday...dry through the period. After morning lows
in the mid 50s to mid 60s high temperatures warm into the low to
upper 90s.

.LONG TERM...(Wednesday through Saturday)
Issued at 114 PM MDT Sat Jun 23 2018

In the extended the models are showing the local area being under
the influence of an upper-level ridge on Wednesday. This ridge
flattens out and shifts towards the east Wednesday afternoon as an
upper level trough deepens over the western U.S. This puts our local
area in between the upper-level trough, to our west, and ridge, to
our east. By Friday the trough deepens enough to produce southwesterly
flow aloft over the Plains for the rest of the period. On the
surface, the upper level low will influence the development of lee
side lows off the front range. At this time they look to form mostly
to our northwest and produce little to no impacts to the Tri-State
region.

This pattern will produce mostly dry conditions, southerly winds,
and above normal high temperatures during the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1130 AM MDT Sat Jun 23 2018

KGLD, vfr conditions expected through 10z or 11z. From taf
issuance through 10z winds generally from the southwest to south
at speeds under 10kts with a few higher gusts. Am currently
expecting showers and thunderstorms to be in the vicinity of the
terminal around 23z with the possibility of a line of storms
moving through in the 00z-02z timeframe. Outflow winds generally
gusting to 40kts but cant rule out even higher. Locally heavy
rainfall lowering vis to mvfr category possible. After 11z winds
shift to the northeast increasing while backing to the north after
17z with gusts near 20kts possible. Post frontal sub vfr cigs move
in and continue through the end of the period.

KMCK, vfr conditions expected through about 14z with winds erratic
about 7kts. After 15z winds become east-northeast under 10kts with
possibility of mvfr cigs moving in. Cant rule out a
shower/thunderstorm overnight but right now confidence not high
enough to include in the forecast.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...BW
AVIATION...99
Hazardous weather outlook, Jun 23, 9:35 AM MST, 4 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1035 AM MDT Sat Jun 23 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1035 AM MDT Sat Jun 23 2018 /1135 AM CDT Sat Jun 23 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There will be a chance of thunderstorms over parts of far eastern
Colorado by mid afternoon slowly increasing in coverage while
approaching the Colorado Kansas border late this afternoon. The
storms are expected to slowly move east across the state line into
far western Kansas by early this evening with a southeast movement
out of the area around or shortly after midnight. The primary threats
will be outflow wind gusts to 65 mph and hail up to the size of golf
balls. Locally heavy rainfall is also possible.

Another chance for thunderstorms exists after midnight for parts of
the area. At this time widespread severe weather is not expected.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

For Sunday morning, it will be possible for a few storms to be
severe. Locally heavy rainfall will also be possible with these
storms.

However the more widespread threat for severe thunderstorms looks to
be Sunday afternoon and evening. These storms will be capable of
large hail, damaging winds, and a few tornadoes. The area that will
have the greatest threat for severe weather will be roughly along
and east of a line from Tribune to Oakley to Norton. Locally
rainfall and possible flash flooding will be a threat over the entire
area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 23, 1:20 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Goodland KS
320 PM CDT SAT JUN 23 2018

KSZ014-232100-
Thomas KS-
320 PM CDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN THOMAS COUNTY UNTIL 400
PM CDT...

At 320 PM CDT, Doppler radar was tracking a strong thunderstorm near
Colby, moving east at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Colby, Levant, Rexford, Gem, Menlo, Mingo and Halford.

This includes Interstate 70 in Kansas between mile markers 46 and 67.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Kansas.

LAT...LON 3922 10080 3922 10099 3924 10113 3928 10119
      3933 10121 3941 10120 3945 10115 3947 10106
      3950 10080 3950 10076 3948 10073 3934 10072
      3921 10072
TIME...MOT...LOC 2020Z 272DEG 12KT 3937 10111

Vincent
Special weather statement, Jun 23, 1:22 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Goodland KS
222 PM MDT SAT JUN 23 2018

COZ090-232115-
Yuma County CO-
222 PM MDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA COUNTY UNTIL
315 PM MDT...

At 222 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Cope, or 24 miles south of Yuma, moving northeast
at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Abarr and Heartstrong.

LAT...LON 3967 10270 3970 10278 3981 10280 3987 10275
      4004 10241 3979 10227 3969 10257
TIME...MOT...LOC 2022Z 243DEG 21KT 3977 10272

Vincent
Local storm report, Jun 23, 1:34 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
234 PM MDT SAT JUN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             COLBY                   39.39N 101.05W
06/23/2018  E0.50 INCH       THOMAS             KS   TRAINED SPOTTER

&&
Local storm report, Jun 23, 1:37 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
237 PM MDT SAT JUN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     HAIL             COLBY                   39.39N 101.05W
06/23/2018  M2.00 INCH       THOMAS             KS   PUBLIC

            RELAYED VIA SOCIAL MEDIA.

&&

JBH
Local storm report, Jun 23, 1:42 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
242 PM MDT SAT JUN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             COLBY                   39.39N 101.05W
06/23/2018  M1.25 INCH       THOMAS             KS   PUBLIC

            RELAYED VIA SOCIAL MEDIA.

&&

JBH
Special weather statement, Jun 23, 1:46 PM MST, 1 minute before
Special Weather Statement
National Weather Service Goodland KS
246 PM MDT SAT JUN 23 2018

COZ091-232130-
Kit Carson County CO-
246 PM MDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIT CARSON COUNTY UNTIL
330 PM MDT...

At 246 PM MDT, Doppler radar was tracking a strong thunderstorm over
Vona, or 7 miles east of Seibert, moving east at 15 mph.

Pea to dime size hail and wind gusts up to 50 mph will be possible
with this storm.

Locations impacted include...
Stratton, Bethune and Vona.

This includes Interstate 70 in Colorado between mile markers 408 and
434.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.

LAT...LON 3919 10282 3924 10284 3932 10284 3937 10280
      3939 10272 3938 10243 3934 10236 3927 10233
      3915 10234 3909 10242 3908 10252 3914 10272
TIME...MOT...LOC 2046Z 275DEG 12KT 3928 10274

Vincent

The radar

The Goodland radar (KGLD), 90 km away, was scanning. The volume nearest the first event began at 20:47 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Kit Carson

When
June 23, 1:47 PM MST
Where
Kit Carson County, 0.4 mi NE of Vona
Measured
0.75 in hail
Reported by
Public
Coordinates
39.303, -102.744

Hail, Kit Carson

When
June 23, 2:16 PM MST
Where
Kit Carson County, 0.29 mi WNW of Stratton
Measured
1.75 in hail
Reported by
Public
Coordinates
39.302, -102.605

Homeowner did not return until an hour after the storm was over. The size of the divots in the ground was used in estimating the size of the hailstones.

Hail, Kit Carson

When
June 23, 2:31 PM MST
Where
Kit Carson County, 4 mi WSW of Burlington Arpt
Measured
1 in hail
Reported by
Social Media
Coordinates
39.300, -102.350

Hail, Kit Carson

When
June 23, 2:43 PM MST
Where
Kit Carson County, 3.78 mi NNW of Peconic
Measured
1.25 in hail
Reported by
Social Media
Coordinates
39.373, -102.148

The hail ranged from pea to half dollar in size and covered the ground.

Hail, Kit Carson

When
June 23, 3:22 PM MST
Where
Kit Carson County, 3.62 mi S of Burlington
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.248, -102.265

Hail, Cheyenne

When
June 23, 4:09 PM MST
Where
Cheyenne County, 8.73 mi SSW of Sorrento
Measured
1.75 in hail
Reported by
Public
Coordinates
38.667, -102.993

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 768846, 768850, 768847, 768849, 768851, 768852.